Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Louisville, KY

February 3, 2003Meade County, Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Feb 3, 2003, 9:22 PM EST for Meade County, Kentucky; Harrison County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2003, 9:22 PM EST (02:22 UTC)
Expired
Feb 3, 2003, 10:00 PM EST
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Harrison County, IN, Meade County, KY

The radar

The Louisville radar (KLVX), 30 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS53 KLMK 040222
SVRSDF
INC061-KYC163-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
922 PM EST MON FEB 3 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY
  HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1000 PM EST

* AT 920 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WHITE CLOUD TO ANDYVILLE...OR
  FROM 27 MILES WEST OF LOUISVILLE TO 37 MILES SOUTHWEST OF
  LOUISVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RAMSEY...VALLEY CITY AROUND 930 PM EST
  CORYDON AROUND 935 PM EST
  MAUCKPORT...CENTRAL...BRANDENBURG AROUND 940 PM EST
  CRANDALL AROUND 945 PM EST
  NEW MIDDLETOWN...LACONIA...DOGWOOD AROUND 950 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3839 8622 3823 8625 3805 8646 3788 8605
          3809 8593 3827 8602

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:40 PM EST, 6 hours 42 minutes earlier.

Area forecast discussion, Feb 3, 2:40 PM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EST MON FEB 3 2003

995MB SURFACE LOW WAS MOVING ACROSS NORTHCENTRAL ILLINOIS AT 18Z
WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL ARKANSAS.
A STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS PRODUCED OCCASIONAL
WIND GUSTS TO 30 MPH ACROSS THE COUNTY FORECAST AREA.

THE MODELS ARE IN AGREEMENT ON MOVING TO LOW TO CENTRAL MICHIGAN BY
06Z.  WE EXPECT THE FRONT TO MOVE ACROSS SDF AND BWG AROUND 05Z AND
LEX BETWEEN 06 AND 07Z. MARGINAL INSTABILITY ACROSS ARKANSAS AND
MISSOURI WILL WEAKEN THIS EVENING HOWEVER A FEW ELEVATED
THUNDERSTORMS CANNOT BE RULES OUT. THE HEAVIEST RAIN STILL LOOKS TO
DEVELOP OVER THE COUNTY FORECAST AREA BETWEEN 00 AND 06Z.

WE DO NOT EXPECT MUCH WRAP AROUND MOISTURE SINCE THE SURFACE LOW
WILL CONTINUE TO TRACK RAPIDLY NORTHEAST. HOWEVER WITH THE STRONG
COLD AIR ADVECTION SNOW FLURRIES CANNOT BE RULE OUT TUESDAY MORNING.

TEMPERATURES WILL HOLD IN THE MID 50S THIS EVENING BUT WILL BEGIN A
RAPID DROP AS THE FRONT PASSES. READINGS AT 12Z TUESDAY WILL BE IN
THE MID AND UPPER 30S AND RISE ONLY A DEGREE OR TWO DURING THE DAY
TUESDAY. COLD HIGH PRESSURE WILL BUILD INTO THE MID MISSISSIPPI
VALLEY WEDNESDAY.

ANOTHER AREA OF LOW PRESSURE WILL DEVELOP OVER TEXAS THURSDAY. THIS
SYSTEM WILL BE RESPONSIBLE FOR PRECIPITATION ACROSS THE TENNESSEE
VALLEY AND SOME OF THIS PRECIPITATION MAY REACH AS FAR NORTH AS
KENTUCKY. AT THE PRESENT TIME THE PRECIPITATION WOULD BE IN THE FORM
OF SNOW AND LIGHT IN NATURE.

.SDF...NONE.

JA
Hazardous weather outlook, Feb 3, 6:55 PM EST, 2 hours 27 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
A LINE OF THUNDERSTORMS WILL DEVELOP JUST AHEAD OF A STRONG COLD
FRONT, AND MOVE RAPIDLY EASTWARD ACROSS THE OUTLOOK AREA OVERNIGHT.
OCCASIONAL DEADLY LIGHTNING, ALONG WITH WIND GUSTS NEARING 55 MPH
WILL BE POSSIBLE FROM THIS LINE OF STORMS. THIS COULD CAUSE SOME
ISOLATED WIND DAMAGE.

OUTSIDE OF THE THUNDERSTORMS, THE TIGHT PRESSURE GRADIENT BOTH AHEAD
OF AND BEHIND THE FRONT, WILL LEAD TO WIND GUSTS FROM 25 TO 35 MPH
THROUGH THE NIGHTTIME HOURS. KEEP IN MIND ALSO THAT WINDS WILL SHIFT
RAPIDLY FROM A SOUTHERLY DIRECTION, TO A WESTERLY ONE WITH THE
FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.
A WEAK SYSTEM IS FORECAST TO BRING SOME LIGHT SNOW TO THE OUTLOOK
AREA THURSDAY. UNCERTAINTY EXISTS AT THIS TIME ON THE STRENGTH AND
TIMING OF THIS SYSTEM AND THE RESULTANT SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 10:39 PM ESTSevere Thunderstorm WarningLMKNelson36 min
Feb 3, 10:46 PM ESTSevere Thunderstorm WarningLMKShelby14 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.